Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Thanks a bunch! + Q re: rsrch on Selegiline for SP

Posted by Sunnely on July 17, 2000, at 20:24:37

In reply to Thanks a bunch! + Q re: rsrch on Selegiline for SP AndrewB, posted by S.D. on July 17, 2000, at 16:11:41

> Given the dopamine and PEA specificity of low-dose selegiline, it sure makes me wonder about the psychiatrists I've personally asked almost unanimously saying "It's totally a serotonin thing!".

The maker of selegiline had issued an advisory against prescribing the drug with antidepressants because of potential central nervous system (CNS) toxicity such as "serotonin syndrome."

As of 1997, the FDA had received 57 adverse event reports of combined treatment with selegiline and a serotonergic drug. Of these, 48 reports involved patients with Parkinson's disease. Four cases (including 2 of patients with Parkinson's disease) might have possibly met criteria for serotonin syndrome. None of the antidepressant-selegiline reactions described included myoclonus or hyperreflexia, major symptoms of serotonin syndrome. The one patient with these symptoms was taking selegiline with carbidopa-levodopa (Sinemet) and bromocriptine (Parlodel), and no antidepressant. Another adverse event indicative of serotonin syndrome was associated with the combination of selegiline and meperidine (Demerol), now contraindicated in Parkinson's disease. One death was attributed to combined selegiline-antidepressant therapy who did not have Parkinson's disease.

Although probably rare, the combined use of selegiline and dopamine agonists (releasers) have the potential to cause CNS toxicity such as "serotonin syndrome."

No such drug-drug interaction exists with selegiline and an antipsychotic drug with amisulpride (with selective D2/D3 receptor blocker).

Reference:

Richard I, et al: Serotonin syndrome and the combined use of selegiline and an antidepressant in Parkinson's disease. Neurology 1997;48(April):1070-1077.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Sunnely thread:40697
URL: http://www.dr-bob.org/babble/20000717/msgs/40790.html